Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 24, NWS Honolulu, HI

September 1, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 1, 2017, 3:28 PM HST for Hawaii County, Hawaii. It took effect at Sep 1, 2017, 6:00 PM HST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2017, 3:28 PM HST (01:28 UTC)
In effect from
Sep 1, 2017, 6:00 PM HST
Expired
Sep 2, 2017, 3:36 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWHW70 PHFO 020128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Fri Sep 1 2017

...WIND ADVISORY FOR BIG ISLAND SUMMITS TONIGHT...

HIZ028-021430-
/O.NEW.PHFO.WI.Y.0024.170902T0400Z-170902T1600Z/
Big Island Summits-
328 PM HST Fri Sep 1 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 6 PM this evening to 6 AM HST
Saturday. 

* TIMING...Through tonight for Big Island Summmits.

* WINDS...East winds 40 to 50 mph.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use caution.

&&

$$

Foster
1 follow-up statement
654 
WWHW70 PHFO 021336
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 AM HST Sat Sep 2 2017

HIZ028-021445-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-170902T1600Z/
Big Island Summits-
336 AM HST Sat Sep 2 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

The winds are blowing below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 1, 10:00 AM HST, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 1, 10:00 AM HST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Fri Sep 1 2017

.SYNOPSIS...
Light winds and mostly dry conditions are expected the next couple
of days, with a few night and morning showers over windward areas,
and a slight chance of afternoon showers over interior and upslope
areas. With the light winds turning toward the south late in the
weekend and early next week, showers will tend to favor leeward
areas. Also, vog may spread over the smaller islands, with
conditions becoming increasingly warm and muggy.

&&

.DISCUSSION...
Water vapor imagery shows an upper ridge over the islands while
light trade wind flow prevails over the islands. The light flow
is in response to a weakening surface high far northeast of the
state with an eastward-advancing cold front about 550 miles
northwest of Kauai this morning. Soundings indicate strong low
level inversions in places between 5500 and 6500 feet with
precipitable water (PW) just over an inch.

The front is expected to slow and weaken north of the area into
next week and will force a ridge over the islands. The ridge will
allow island-scale land and sea breezes to dominate the wind flow
over land, while initially favoring a NE to E direction over
water as the ridge slides into place. This is expected to prevent
volcanic haze (vog) from spreading to the smaller islands from
the Big Island on Saturday, while also managing to deliver a few
nighttime windward showers.

However, winds will shift out of the south as the front inches
closer, likely allowing vog to move over all islands by Sunday.
The ridge is expected hold with little change into Wednesday,
maintaining a somewhat voggy light wind regime. Southerly flow
will also bring dew points into the low 70s during this time,
which along with the lack of winds, will make conditions muggy and
uncomfortable during this period.

The strong low level inversion with relatively low PW in the
airmass will continue into Saturday. Afternoon clouds that
develop in response to converging sea breezes will likely produce
only limited rainfall, mainly over interior and upslope areas. A
weak trough aloft extending over the area from the north will
lead to modest mid-level cooling after Sunday, but with PW
remaining relatively low, significant rainfall is not expected.

Although moisture associated with the approaching front may
potentially affect Kauai around the middle of next week, forecast
guidance continues to indicate that the bulk of the moisture will
remain just north of the islands. High pressure building far to
the northeast around the middle to end of next week is expected
to shunt the moisture westward away from the islands as trade
winds return.

&&

.AVIATION...
A ridge north of Kauai will help support light winds today with
developing sea breezes. Interior areas could see afternoon cloud
build ups, however limited cloud top growth and rainfall should be
expected. Morning soundings show the low level inversion between
5.5 - 6.5 kft with precipitable water values between 1.05 and
1.12 inches.

No AIRMETs are expected.

&&

.MARINE...
Winds will remain light to moderate over the coastal waters through
early next week. Fresh to strong trades could return to the
typically windy channels and waters south of the Big Island by
Wednesday night or Thursday.

A south swell, generated by a strong low in the southern
hemisphere, will continue to fill in over the local waters.
A high surf advisory is in effect for all south facing shores
through Saturday. Surf will slowly trend down through early next
week.

For the extended, the latest model output is presenting a more
active pattern evolving across the northern Pacific for the
upcoming holiday weekend, in response to Tropical Cyclone Sanvu
near Japan and a gale-force low currently near the eastern
Aleutians. If these features continue to develop as forecast, a
small west-northwest (300 deg) swell and a larger north-northwest
(330-350 deg) swell remain possible for next week.

For more details regarding the surf, see the latest Collaborative
Nearshore Swell and Wind Forecast for Oahu at:
www.prh.noaa.gov/hnl/pages/SRF.php.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Saturday for South facing
shores of all islands.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:20 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 2, 1:56 AM HSTAreal Flood AdvisoryHFOHawaii109 min
Sep 2, 3:52 AM HSTAreal Flood AdvisoryHFOHawaii53 min

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.